Imagine waking up in the morning, running your hand on your face and feeling this bumpy, dry, itchy, stinging patch around your lips and chin. Run to the bathroom mirror and find the eruption had started again. It has not even been 10 days since the last flare-up. What is going on? It is even redder and more spread than last time, and, boy, it burns. How am I going to go out today? I thought that steroid cream had finally cleared it up.
Well, I did a little scientific research, and I am going to share it with you today. Let’s talk about perioral dermatitis.
To be able to answer these questions, we need to dive into some science behind this condition. Please, bear with me. I will try and make it as painless as possible!
What is perioral dermatitis (PD)? It is an inflammatory eruption on the skin surrounding the mouth. It consists of diffuse redness of the skin with small flesh-coloured, pink or red papules (firm, raised spots) or pustules (boils). This eruption is accompanied by dryness with superficial scaling, a burning and itching sensation and swelling of the skin.
There are two types of PD described in the literature. The first one is related to corticosteroid use (this includes not just the topical steroid creams on prescription or OTC but also oral steroid treatments for other conditions or steroid inhalers for the treatment of asthma, for example).
In the second type, the cause for the PD cannot be identified. It can be related to other skin sensitivities (atopic dermatitis), sensitivity to skincare products (facial creams and moisturisers containing petrolatum or paraffin), or sensitivity to toothpaste. It can also be related to emotional stress. However, these have not been scientifically proven.
Diagnosing and differentiating eruptions on the skin of the face can be very tricky, as different conditions present with similar features but require different treatments.
The corticosteroid-related PD would usually start after self-treatment with OTC hydrocortisone creams or a prescription for steroids for other conditions. After initial clearance, there is typically a flare-up of the underlying condition within a few weeks, which makes us restart the topical steroids. The repeated cycles of flaring and restarting of steroid therapy lead to more frequent flaring and repeated episodes of TC application. Eventually the topical steroids become less effective, which leads the doctors to increase their strength or even start systemic steroid therapy. As the skin eruption progresses, the episodes of stinging, burning, itching, and dryness become more severe and frequent. Over time the inflammation and redness become more intense and spread.
What we see initially are small flesh-coloured, pink or red papules (solid and raised) and pustules (boils) on red skin. The border between lips and skin is usually clear. When the papules resolve, the redness and swelling of the skin, persist and become more diffuse
But what is the actual effect of the steroids on the skin? They cause changes to the epidermal structure (top layer of the skin) and to the permeability barrier function of the epidermis (thinning of the epidermal layers (scaling), reduction in the size of the skin cells). The changes in the superficial and deeper layers of the skin lead to an increase in TEWL (transepidermal water loss (dryness)), delayed response and recovery of the barrier function, less collagen formation, thinning of upper dermal elastin fibres and reduced epidermal lipids (ceramides).
Some of the affected people have a history of atopic skin (sensitivities). From the start they have decreased levels of natural moisturising factor in the skin.
Repeated topical steroid application changes the responses of the skin to contactants (skincare products, topical medications). The production of collagen and elastin is reduced. There is not enough support for the skin’s superficial blood vessels. These swollen blood vessels cause the diffuse redness. The net of blood vessels can be easily seen under the skin’s surface.
The major cause for the symptomatic flare-ups (pain, burning, redness, itching, and dryness) after stopping the TC application appears to be the release of the stored endothelial nitric oxide (eNO—relaxing factor), leading to exaggerated swelling of the skin’s blood vessels. The natural release of eNO is prevented by the topical steroids. As a result, it is accumulated and stored. When the TCs are discontinued, the eNO is released, causing skin blood vessel swelling (flare-up). This repeated non-physiological storage and release of eNO creates what has been described as a “trampoline effect”, ultimately resulting in constant swelling and redness of the affected skin.
The second type of PD is not related to the use of corticosteroids. The spots are small, discrete, pink- to red-coloured papules with fine superficial scaling. The eruption tends to form a complete or partial ring around the mouth, leaving clear the border between the lips and skin. Atopic history can be a predisposing factor. The increased TEWL due to the impaired permeability barrier accounts at least partially for the tendency of the facial skin to be easily irritated by several contactants, such as skincare products and topical medications.
I hope this review answers some of the questions raised.
Till next time,
Venelina
Disclaimer: If you experience any skin condition, please contact your GP or a dermatologist. Shin conditions need to be diagnosed and treated appropriately.
Reference: Del Rosso, J. Q. (2011, August 1).